Objective: To report a case of a diffuse papular eruption following treatment of psoriasis with methotrexate injections.
Case report: A 52-year-old woman presented with an extensive flare of psoriasis associated with joint pain, especially in her knees and elbows. She was treated with intramuscular injections of methotrexate 20 mg/wk. Ten hours after the second methotrexate injection, the patient experienced a diffuse pruritic papular eruption located mainly on the limbs. Histology showed foci of dyskeratosis in the mucosal layer and a polymorphic perivascular inflammatory infiltrate of the papillary dermis, suggesting a drug-induced skin reaction. According to the Naranjo probability scale, the papular eruption was probably caused by methotrexate. The drug was discontinued and papular lesions gradually disappeared.
Discussion: Methotrexate-induced papular eruption is rarely reported shortly after beginning methotrexate therapy in patients with acute exacerbation of collagen vascular diseases. Methotrexate-induced papular eruption following treatment of psoriasis has not been previously reported.
Conclusions: The pathogenesis of methotrexate-induced papular eruption in collagen vascular diseases may suggest cutaneous small-vessel vasculitis. In our patient, histology showed aspects of drug-induced skin reaction without vasculitis. Pathogenesis of methotrexate-induced papular eruption in psoriasis may involve immune mechanisms other than those of methotrexate-induced cutaneous vasculitis in collagen vascular disease.